Feature #22: Zuzana & Kara

zuzanaZuzana 

Age: 32

Career: Work at a help desk, but now on Maternity Leave (but may have had to quit due to TSW if it wasn’t for Maternity Leave)

When did you cease using topical steroids:  Sept. 17, 2016 (Previous tries — 10/15, 12/15, 3-6/16) Also ended Cyclo (an immunosuppressant) 300mg in January 2017

What type did you use: Dexa- and betamethasone ointments, Hydrocortisone and methylprednisolone shots, 1 round of oral steroids – Prednisone in 02/15

What is your favorite product for comfort? Vaseline + ichthamole and zinc oxide, tea tree oil for scalp, Probiotics, gluten and alcohol free diet. When I use the bath: Dead Sea salt, Epsom salt, ACV, tea tree oil, but now I just shortly shower

What is the hardest thing to deal with during this condition? Insomnia – the nights, hair loss, how itchy and oozy it is, being scratched to death and not being able to do anything about it, to care for my baby, to wear clothes – People thinking it us just a rash and telling me not to scratch – Being a burden to my family – Skin and smell is everywhere

What is the first thing you will do when healed? Take my daughter to the pool as she loves water and to swim, enjoy life again, live again and touch my dogs again.


Kara kara-headshot

Age: 38

Career: Attorney and COO

When did you cease using topical steroids: September 30, 2012

What type did you use: Cloderm

What was your favorite product for comfort? Dead sea salt baths, castor oil

What is the hardest thing to deal with during this condition? Disfigurement of my face and anxiety about seeing people, especially at work because I was a trial attorney at the time.

What was the first thing you did when you healed? I got dressed up, took off my glasses, and went out to a nice dinner at a winery with my boyfriend. A couple of months later I also cut off my hair, which I had been hiding behind during my recovery.

In Our Shoes

I have been wanting to do something like this for awhile. It is just an extremely minuscule snapshot of what gets posted in support groups for Eczema, Red Skin Syndrome, or Topical Steroid Withdrawal.

Many professionals, who are meant to care for a patient, fall (very) short when it comes to speaking about adverse affects with steroids. It is egregious the way some patients are treated in a doctor’s office.

#1

yes

To be laughed at is already demeaning towards someone who is ACTUALLY trying to inform you of a very serious and highly factual condition, but then, as a professional, negate that it is real… this is where the problem lies. We are told to trust in our doctors and that whenever we have a question or concern, they are who we should be going to. BUT, what if our professionals don’t know it all? Red Skin Syndrome is not a joke and certainly isn’t a laughing matter. To be completely written off and spoken down to while the patient was the one who really knew the truth, is astounding. We should not be having to stick up for ourselves at any medical facility. We are going through enough physically and mentally. Most don’t even try to go to doctors anymore because they are tired of being made fun of when they should be getting the care they deserve and need.

Preventable: Protecting Our Largest Organ will help doctors understand the seriousness behind this condition and how they have it in their power to stop this from ever happening again. 

yes2

“They told me I would have to use this for life.” And we are called steroid phobic because…?

How outrageous to tell a patient that THIS is the only way to help them. It states it clearly on the inserts that this SHOULD NOT be used for long periods of time. To tell a patient that the health of their skin depends on this drug forever is not only an ill educated prescription, but a lack understanding of what these are truly capable of doing.

Preventable: Protecting Our Largest Organ will help disseminate correct information about topical steroids and what they are doing not only on the surface of our skin for long periods of time (even 2 weeks!), but what they are doing to the inside of our bodies as well. 

yes3

Here in lies the problem with Western medicine. They have ONE go to when it comes to skin ailments. Most will stick to that one trick. You most certainly have a chance of getting better without steroids. The problem is that they are taught that only one method, which is meant to help mask symptoms, not offer a healing change towards the cause of your symptoms, works. Now, we do have a few other options, but in my opinion, they are still either so new we don’t have any knowledge on the damage it could also be doing and/or we know the drug is dangerous and comes with risks just like steroids do. But I see in so many posts how doctors asks patients ‘why did you bother coming in if you weren’t going to take the steroids?’ We are paying for their services and care and yet are being treated as if we’ve wasted their time. Perhaps we were hoping for more than just ‘here are some steroids’. It just simply is not acceptable anymore for this to continue to happen.

Preventable: Protecting Our Largest Organ will shatter this opinion of topical steroids are the only method to treat eczema. We have so much new technology and medical advancements that we have the power to truly find out what is causing our skin to lose control. We can test for allergies, irritants, gut problems, stress issues, autoimmune disorders… we can’t go on just nonsensically masking our problems with a medication for long periods of time that can actually cause us detrimental harm in the long run. 

yes4

Again, this type of condescension is not helpful nor is it particularly kind.

Other posts I tend to see are heartbreaking, ones crying out in desperation as to why this is happening to them. They are losing their jobs, their relationships, their family… ALL from a preventable condition.

This has got to end. And we can do it. If anyone feels moved by this project and wants to help this type of suffering, please visit the sponsorship link above for a tax deductible contribution, or visit the donation link above if you do not need a tax receipt. 

Donate Here

 

Another New Drug

Very recently a new drug was introduced to the atopic dermatitis community: Eucrisa

This drug is different from Protpic and Elidel, which are immunosuppressants (Tacrolimus cream/ointment) that inhibit T-lymphocyte activation and the transcription for genes which encode IL-3, IL-4 and IL-5. (source) These drugs come with their own risks, one of which is the black box label (possible cancer causing agent).

screen-shot-2017-02-10-at-1-12-15-pm

Not exactly the best drug alternative from topical steroids, but we all know about topical steroids and their effects.

ts-shot
Enter a caption

But now we have the new Eucrisa to examine.

I have been trying to do a little reading about it. It is not like Protopic and Elidel. It is a phosphodiesterase 4 (PDE-4) inhibitor.

screen-shot-2017-02-10-at-12-28-48-pm

The trial seemed to fair well with most participants, although there were some adverse reactions. The most severe one was hypersensitivity to the active ingredient, crisaborole. Infections, from what I read in the source material, was the highest issue (11.7% of trial patients).

The trial lasted 28 days where participants applied the drug twice, daily. This is the expected prescription for the drug. Since we do not know much more about the new drug, I personally stress sticking to this prescription and NOT using this drug for more than those 28 days. Is there a tapering protocol in effect? Not that I can see. Just cessation after the 28 days .

Screen Shot 2017-02-10 at 2.03.38 PM.png

I hope this helps everyone out a bit if their doctor suggests using this new medication, or the Protopic/Elidel. Again, personally, I would steer clear of the immunosuppressant creams and ointments. They seem to have many of the same effects as topical steroids.

source
source
source